Lightning, La Crosse
- When
- July 19, 10:40 AM CST
- Where
- La Crosse County, 6 mi N of Holmen
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
A lightning strike caused a fire in a garage, but there were no reports of injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A lightning strike caused a fire in a garage, but there were no reports of injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:15 AM CST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DAY NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT WED JUL 19 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FOCUS OF CONCERN IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL THIS AFTERNOON THROUGH THIS EVENING. SURFACE MAP AT 3 AM HAD HIGH PRESSURE CENTERED OVER LAKE HURON WITH MOSTLY CLEAR SKIES NOTED PER SATELLITE ACROSS OUR AREA. WATER VAPOR SATELLITE IMAGERY WAS SHOWING A VIGOROUS MID LEVEL SHORTWAVE TROUGH RIPPLING EAST ACROSS MT AT THIS TIME. MEANWHILE...IN RESPONSE AT THE SURFACE...A COLD FRONT WAS MOVING EAST ACROSS ND...EVENTUALLY HOOKING UP WITH A LOW OVER WESTERN SD. INCREASING LOW LEVEL JET/MOISTURE TRANSPORT IN RESPONSE TO THE SHORTWAVE TROUGH/SURFACE LOW WAS KICKING OFF A PRETTY RESPECTABLE COMPLEX OF TS OVER NORTHERN SD. MODELS IN GOOD AGREEMENT TAKING SURFACE LOW TO VCNTY KFSD BY 18Z TODAY. STRONG MOISTURE TRANSPORT IN ADVANCE OF THE SHORTWAVE/SURFACE LOW WILL CONTINUE TO FUEL MCS AS IT MOVES EAST ACROSS MN THIS MORNING. MEANWHILE...MODERATE UPGLIDE ON THE NAM 315K SURFACE ACROSS WARM FRONT EXTENDING INTO IA COULD ALSO FUEL A FEW ACCAS/ELEVATED SHRA/TS THIS MORNING ACROSS WESTERN PERIPHERY OF FORECAST AREA. ADDED A SMALL POP ACROSS THAT AREA TO ACCOUNT FOR THIS. OTHERWISE... BOTH MODELS CONTINUE TO TRACK THE AFOREMENTIONED MCS ACROSS SOUTHERN/CENTRAL MN...INTO WI ALONG/NORTH OF I-94 AROUND 18Z. THIS SIGNAL HAS BEEN VERY CONSISTENT WITH THE GFS FOR LAST SEVERAL RUNS. THE NAM HAS ALSO TRENDED THIS WAY. AS A RESULT...WILL BUMP POPS UP TO LIKELY CATEGORY ACROSS THIS AREA. INCREASING WESTERLIES ALOFT/SHEAR AND CONTINUED STRONG INFLUX OF MOISTURE COULD PRODUCE SOME SEVERE WEATHER WITH THE COMPLEX. DAMAGING WINDS AND LARGE WOULD BE THE MAIN THREAT DUE TO CONVECTION BEING ELEVATED IN NATURE. THERE IS SOME QUESTION HOW FAR SOUTH THIS CONVECTION WILL OCCUR DUE TO STRONG CAP THAT WILL BE IN PLACE ACROSS IA AND PERHAPS FAR SOUTHWEST WI. THE NAM IS IN AGREEMENT WITH THE INITIAL MCS GOING ALONG/NORTH OF I-94...BUT THEN SHOWS CONVECTION BLOWING UP/TAKING OVER ACROSS NORTHEAST IOWA AS THE CAP WEAKENS LATE AFTERNOON/EARLY EVENING WITH APPROACHING SHORTWAVE. THE 00Z AND PREVIOUS RUNS OF GFS DOES NOT SHOW THIS. BELIEVE THE NAM MAY BE ONTO SOMETHING HERE. STRONG OUTFLOW POTENTIAL FROM NORTHERN COMPLEX MAY REINFORCE THE WARM FRONTAL BOUNDARY THAT WILL BE IN PLACE ALONG I-80. THIS IN TURN WOULD ENHANCE THE LIFT/MOISTURE TRANSPORT/HIGH CAPE AIR ACROSS THE BOUNDARY FOR POTENTIALLY EXPLOSIVE CONVECTION ACROSS NORTHEAST IA/FAR SOUTHWEST WI BY LATE AFTERNOON...LASTING THROUGH THE EVENING HOURS. WILL HAVE TO WATCH THIS SITUATION CLOSELY. INCREASING 0-6KM BULK SHEAR VALUES IN RESPONSE TO COMPRESSED WESTERLIES ALOFT WOULD PROVIDE FAVORABLE SUPERCELL/TORNADIC ENVIRONMENT IF CONVECTION GETS ROOTED IN THE BOUNDARY LAYER. ANOTHER FACET OF THIS WHOLE SYSTEM WILL BE HEAVY RAINFALL POTENTIAL WITH 2.00 INCH PRECIPITABLE WATER INDICATED. TRIED TO BLEND ALL OF THE ABOVE IN POP/WX/QPF GRIDS AS BEST AS POSSIBLE. THE CONVECTION EVENTUALLY SINKS SOUTHEAST OF THE AREA BY THURSDAY MORNING AS THE COLD FRONT SLIPS THROUGH THE AREA. DRIER AND COOLER AIR FILTERS INTO THE AREA ON THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS. NORTHWEST FLOW ALOFT WILL BRING A SHORTWAVE TROUGH THROUGH THE NORTHERN PLAINS INTO THE CENTRAL PLAINS FRIDAY/FRIDAY NIGHT. BEST FORCING APPEARS TO STAY SOUTHWEST OF US. WILL KEEP FORECAST DRY FOR NOW. .LONG TERM...SATURDAY THROUGH TUESDAY 19/00Z GFS AND ECMWF CONTINUE NORTHWEST FLOW REGIME OVER THE UPPER MIDWEST THROUGH THE PERIOD AS HIGH PRESSURE RIDGE AMPLIFIES OVER THE WESTERN STATES. A FEW DISTURBANCES LOOK POISED TO DROP ACROSS THE AREA...BUT TIMING IS DIFFICULT IN THIS FLOW REGIME. WILL LEAVE EXTENDED AS IS AND PASS TO THE DAYSHIFT FOR REFINING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT WED JUL 19 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 502 AM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA...MAINLY THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH WESTERN MINNESOTA AND THE EASTERN DAKOTAS EARLY THIS MORNING WILL CONTINUE MOVING QUICKLY TO THE EAST THROUGH THE MID AND LATE MORNING HOURS. WHILE THE STORMS MAY UNDERGO SOME WEAKENING THROUGH THE REST OF THE MORNING...RE-INTENSIFICATION IS POSSIBLE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS HEATING OCCURS AND INSTABILITY INCREASES. IF THESE STORMS CAN MAINTAIN INTENSITY...OR EVEN GAIN INTENSITY...SEVERE WEATHER MAY APPROACH THE UPPER MISSISSIPPI RIVER VALLEY IN THE 11 AM TO 1 PM TIMEFRAME. THE MAIN THREATS WITH THESE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL...MAINLY ALONG AND NORTH OF INTERSTATE 90. AS HEAT AND INSTABILITY CONTINUE TO BUILD SOUTH OF A WARM FRONT ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...NEW THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH AND WEST OF THE FIRST THUNDERSTORM COMPLEX IN THE MID TO LATE AFTERNOON HOURS ACROSS PORTIONS OF THE AREA... MAINLY WEST OF A LINE FROM WINONA TO NEW HAMPTON. DUE TO VERY STRONG WINDS ALOFT...THE PRESENCE OF THE WARM FRONT AND APPROACHING COLD FRONT...AND AMPLE MOISTURE...INGREDIENTS WILL BE PRESENT FOR SOME OF THE STORMS TO BECOME SEVERE. THE FULL RANGE OF SEVERE WEATHER THREATS WILL COME WITH THESE STORMS IN THE LATE AFTERNOON AND EVENING. MOST STORMS WILL BE CAPABLE OF VERY LARGE HAIL AND DAMAGING WIND GUSTS. STORMS FORMING IN THE VICINITY OF THE WARM FRONT...WILL POSSESS A TORNADO THREAT...PARTICULARLY BETWEEN 3 PM AND 9 PM. IN ADDITION...ANY REDEVELOPMENT OF THUNDERSTORMS OVER THE SAME AREA... COULD LEAD TO TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. SOME LOCATIONS MAY SEE IN EXCESS OF 3 INCHES OF RAIN. DUE TO THE INTERACTION BETWEEN THE SEVERAL WAVES OF EXPECTED THUNDERSTORMS...PINPOINTING THE MOST FAVORABLE LOCATION FOR SEVERE WEATHER TODAY IS DIFFICULT. AT THIS MOMENT...THOSE AREAS NORTH OF A CHARLES CITY TO FENNIMORE LINE APPEAR TO HAVE A GREATER THREAT...BUT ALL PERSONS IN THE UPPER MISSISSIPPI RIVER VALLEY ARE ENCOURAGED TO PAY ATTENTION TO LATER OUTLOOKS...STATEMENTS...WATCHES...AND WARNINGS AS THE AFTERNOON AND EVENING WEAR ON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY... BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED FOR NUMEROUS SPOTTER GROUPS THIS AFTERNOON AND EVENING. ALL SPOTTERS...SHOULD MONITOR THE LATEST DEVELOPMENTS AND STATEMENTS...AND BE PREPARED FOR RAPID DEPLOYMENT. .EMERGENCY MANAGEMENT COORDINATION... DUE TO THE EXPECTED COVERAGE AND SIGNIFICANCE OF THE SEVERE WEATHER TODAY AND TONIGHT...A CONFERENCE CALL WILL BE CONDUCTED THIS MORNING AT 10 AM. USE THE CONFERENCE CALL TELEPHONE NUMBER AND PASSCODE ALREADY GIVEN TO YOU TO ATTEND THIS CONFERENCE CALL. BINAU
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 4 W ORONOCO 44.16N 92.62W
07/19/2006 E0.75 INCH OLMSTED MN TRAINED SPOTTER
&&
BROOKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 AM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG NASHUA 42.95N 92.54W
07/19/2006 CHICKASAW IA TRAINED SPOTTER
4 INCH TREE DOWN AT THE LIBRARY.
&&
04PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM TSTM WND DMG NASHUA 42.95N 92.54W
07/19/2006 CHICKASAW IA TRAINED SPOTTER
4 INCH TREE DOWN AT THE LIBRARY.
&&
JEFFBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 AM CDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM TSTM WND DMG NASHUA 42.95N 92.54W
07/19/2006 CHICKASAW IA TRAINED SPOTTER
4 INCH TREE DOWN AT THE LIBRARY.
1035 AM HAIL 4 W ORONOCO 44.16N 92.62W
07/19/2006 E0.75 INCH OLMSTED MN TRAINED SPOTTER
1045 AM TSTM WND DMG ST. CHARLES 43.97N 92.06W
07/19/2006 WINONA MN EMERGENCY MNGR
TREES BRANCHES DOWN CITYWIDE. WIND GUSTS AROUND 50 MPH.
1117 AM HAIL 1 E PRESTON 43.67N 92.06W
07/19/2006 M0.75 INCH FILLMORE MN PUBLIC
&&
JEFFBThe La Crosse radar (KARX), 11 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516238.